MAUDE Adverse Event Report: BIOMERIEUX INC. BACT/ALERT® 3D

BIOMERIEUX INC. BACT/ALERT® 3D
Model Number 210147
Medical Device Problem Code False Negative Result (1225)
Health Effect - Clinical Code Death (1802)
Date of Event 10/08/2013
Type of Reportable Event Death
Event or Problem Description
A customer in the united states notified biomérieux of discrepant results associated with the bact/alert® unit.The customer reported an initial bottle ((b)(4)) was loaded on (b)(6) 2013 and the instrument flagged the bottle as a negative result after five (5) days on (b)(6) 2013.An analysis of the data indicates this bottle was unloaded as positive at approximately 9 hrs., but reloaded to continue testing through the five (5) day protocol.A second bottle ((b)(4)) was loaded on (b)(6) 2013 and the instrument flagged the bottle as positive at 9.36 hours on (b)(6) 2013.The organism that grew was identified as klebsiella pneumoniae.The patient is a (b)(6) year old female.The patient had been discharged from the hospital on (b)(6) 2013.On the evening of (b)(6) 2013, the patient returned to the emergency department because the cap had come off of her picc line, and was non-symptomatic.A blood draw was performed on the patient and sent to the laboratory for testing.The patient had a picc (peripherally inserted central catheter) line for administration of nourishment.The patient died on (b)(6) 2013.An internal biomérieux investigation will be initiated.
 
Additional Manufacturer Narrative
Biomérieux conducted an internal investigation: the instrument functioned correctly, the observa backup shows bottle id spj3fb06 flagged positive.The bottle detail screen showed an unconfirmed positive check mark, which indicates the positive bottle was reloaded.The graph does not have any gaps, which indicates the user re-loaded it immediately, potentially bypassing protocols for positive bottles.The ifu (part# 9311988 rev.C) for pediatric charcoal bottles states to 'smear and subculture all positive bottles.If the smear is negative, indicating a possible false positive, the bottle should be reloaded into the instrument until growth of the subculture or redesignation as positive.Bottles that were initially determined false positive and were redesignated positive, should be smeared and subcultured.'.

Brand Name
BACT/ALERT® 3D
Common Device Name
BACT/ALERT® 3D
Manufacturer (Section D)
BIOMERIEUX INC.
595 anglum road
saint louis MO 63042
MDR Report Key6898368
Report Number1950204-2017-00317
Device Sequence Number872570
Product Code MDB
UDI-Device Identifier03573026049522
UDI-Public03573026049522
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K903505
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 12/21/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number210147
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/29/2017
Supplement Date Received by Manufacturer11/30/2017
Initial Report FDA Received Date09/27/2017
Supplement Report FDA Received Date12/21/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age2 YR